Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Bismarck, ND

June 21, 2016Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2016, 6:49 PM MDT for Slope County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 6:49 PM MDT (00:49 UTC)
Expired
Jun 21, 2016, 7:45 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Slope County, ND

The radar

The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:52 PM MDTTSTM WND GST 55Amidon, ND.
Jun 21, 7:55 PM MDTHAIL 12 Wsw Amidon, NDLATE REPORT. HAIL FOLLOWED BY GUSTY WIND TO NEAR 50 MPH. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:09 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS53 KBIS 220049
SVRBIS
NDC087-220145-
/O.NEW.KBIS.SV.W.0062.160622T0049Z-160622T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM MDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 745 PM MDT

* AT 647 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  NORTHEAST OF MARMARTH...OR 21 MILES WEST OF AMIDON...MOVING EAST
  AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  AMIDON AROUND 730 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THREE V
CROSSING.

ANOTHER SEVERE STORM WAS NORTHEAST OF AMIDON AND MOVING EAST. THE
ONE NORTHEAST OF AMIDON WAS LIKELY PRODUCING BASEBALL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4654 10380 4656 10380 4663 10324 4663 10319
      4631 10307 4636 10388 4654 10393
TIME...MOT...LOC 0047Z 267DEG 27KT 4647 10377 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT/MARTIN
1 follow-up statement
599 
WWUS53 KBIS 220134
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM MDT TUE JUN 21 2016

NDC087-220145-
/O.CON.KBIS.SV.W.0062.000000T0000Z-160622T0145Z/
SLOPE ND-
734 PM MDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SLOPE COUNTY...

AT 731 PM MDT...SEVERE THUNDERSTORMS WERE MOVING THROUGH SLOPE
COUNTY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SLOPE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THREE V
CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4654 10380 4656 10380 4663 10324 4663 10319
      4631 10307 4636 10388 4654 10393
TIME...MOT...LOC 0131Z 267DEG 27KT 4649 10329 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:22 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 21, 5:22 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
622 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 612 PM CDT Tue Jun 21 2016

Storms continue to move through northeast Montana with some
additional storms now starting to develop over southwest North
Dakota. Strong instability along with very impressive deep layer
shear (60 to around 80 kts) remain in place. Will be monitoring
the severe threat through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue Jun 21 2016

Main forecast issue in the short term period will be thunderstorm
chances late this afternoon and tonight.

Latest satellite and radar imagery is depicting thunderstorms
trying to fire off the Bighorns. Also some activity from west of
Havre MT to north of Glasgow MT. Surface analysis shows 1005mb
surface low over southeast MT with 3mb pressure falls from west
central ND into northeast MT. Currently around 1000 j/kg of cape
from southeast ND into north central MT but currently capped, and
80 knots of shear from northeast MT into west central ND. The
instability will only continue to increase this afternoon while
shear remains strong. With a strong upper low and associated
forcing tracking across north central MT at this time, think it's
only a matter of time before convection fires. Only question is
how will things evolve late this afternoon through this evening.

Of the many solutions from the mesoscale models today, one thing
remains consistent. That would be convection (either supercell or
mcs) tracking from around the Williston area...south and east
toward the Bismarck Mandan area. Various iterations are showing
additional convection north and south of this but thus one area
has been consistent. The 00Z SPC SSEO was giving an impressive
signal of strong convection centered over northwest north dakota
from 00-03 UTC this evening and with forecast flow, this would
track toward the south and east. Stronger capping and will likely
inhibit convection as we move into eastern portions of central ND.

Have heightened severe wording in our forecast products products
for this evening.

Convection moves into eastern ND for Wednesday then a quiet day on
thursday as we are in an area of shortwave ridging ahead of
another upper low that will affect the area beginning Friday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue Jun 21 2016

Short wave ridge will quickly move east across the Northern Plains
region transitioning flow aloft to southwesterly during the day on
Friday. Strong short wave upper level trough/closed low over the
Northern Rockies Friday will lead to height falls ahead of its path
and near an associated surface trough over the central and eastern
Dakotas. Instability axis with robust mucape will materialize ahead
of the surface trough along to east of Highway 83 during peak
heating. Uncertainty of whether convection will fire given the
degree of the forecast capping inversion with strong mid level waa
nosing into North Dakota. More favorable area for thunderstorms
looks to be on the edge of the cap across my northeast, which is
also where the more favorable shear is located. For now will hold
off on mentioning severe given the convective initialization
uncertainty.

Breezy conditions in the lows wake Saturday and Sunday will advect
much drier air into the region along with cooler temperatures. Left
pops in for both days, but I anticipate these being dropped in
future forecast updates. Possible wind headlines may be needed as
well this weekend, and will take a closer look over the next few
model cycles.

Broad/long wave ridge builds east for early next week, however
models show embedded impulses undercutting the ridge so will not
completey rule out chances for showers or isolated thunderstorms.
Overall precipitation coverage will be minimal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jun 21 2016

Numerous showers and thunderstorms will move over western and
central North Dakota tonight into early Wednesday morning. Some of
these storms may become severe with large hail and damaging wind
gusts. Otherwise...VFR conditions expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Jun 21, 5:12 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT TUE JUN 21 2016

NDZ001-002-009>011-017>021-031>035-040>046-222315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
612 PM CDT TUE JUN 21 2016 /512 PM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA INTO
WESTERN NORTH DAKOTA EARLY THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA DURING THE EVENING.
SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WESTERN AND
CENTRAL NORTH DAKOTA.

NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-222315-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
612 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA.

In the hours before

Special weather statement, Jun 21, 5:30 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM MDT TUE JUN 21 2016

NDZ032-033-220000-
STARK ND-BILLINGS ND-
530 PM MDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND CENTRAL
BILLINGS COUNTIES UNTIL 600 PM MDT...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDORA...OR 23 MILES EAST OF BEACH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDORA...FRYBURG AND BELFIELD.

THIS STORM MAY INTENSIFY...SO BE ALERT FOR RAPIDLY CHANGING
WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4711 10334 4690 10308 4678 10354 4685 10361
      4695 10361
TIME...MOT...LOC 2328Z 238DEG 30KT 4688 10351

MARTIN/HEINERT
Local storm report, Jun 21, 5:42 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 S MEDORA              46.90N 103.52W
06/21/2016  E1.00 INCH       BILLINGS           ND   TRAINED SPOTTER

            HAIL WAS DIME SIZE AT 639 PM AND QUARTER
            SIZE AT 641 PM...AND ONGOING.

&&

JP MARTIN
Local storm report, Jun 21, 5:55 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 S MEDORA              46.90N 103.53W
06/21/2016  E1.00 INCH       BILLINGS           ND   PUBLIC

            . THE DURATION OF THE HAIL EVENT WAS 6
            MINUTES.

&&

JP MARTIN
Special weather statement, Jun 21, 6:09 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM MDT TUE JUN 21 2016

NDZ032-033-040-220045-
STARK ND-BILLINGS ND-SLOPE ND-
609 PM MDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SLOPE...STARK AND
BILLINGS COUNTIES UNTIL 645 PM MDT...

AT 608 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF AMIDON...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
SLOPE...SOUTHWESTERN STARK AND SOUTHWESTERN BILLINGS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4663 10361 4668 10361 4676 10306 4655 10298
      4653 10367 4663 10372
TIME...MOT...LOC 0008Z 260DEG 42KT 4662 10355

HEINERT/MARTIN
Local storm report, Jun 21, 6:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             16 SSW FRYBURG          46.65N 103.40W
06/21/2016  E1.50 INCH       BILLINGS           ND   PUBLIC

            WALNUT SIZED HAIL FELL FOR 10 MINUTES.

&&

JJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:09 PM MDTSpecial Weather StatementBISSlope36 min
Jun 21, 6:16 PM MDTSevere Thunderstorm WarningBISBillings, Slope, Stark59 min
Jun 21, 6:54 PM MDTSpecial Weather StatementBISMcKenzie36 min
Jun 21, 7:05 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jun 21, 7:10 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark65 min
Jun 21, 7:22 PM MDTSevere Thunderstorm WarningBISDunn, Mercer53 min
Jun 21, 7:22 PM MDTTornado WarningBISMcKenzie38 min
Jun 21, 7:26 PM MDTTornado WarningBISHettinger34 min
Jun 21, 7:31 PM MDTSevere Thunderstorm WarningBISWilliams20 min
Jun 21, 7:48 PM MDTSevere Thunderstorm WarningBISSlope42 min
Jun 21, 7:56 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail64 min
Jun 21, 8:01 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger59 min
Jun 21, 8:05 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer55 min
Jun 21, 8:05 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jun 21, 8:08 PM MDTTornado WarningBISAdams, Grant, Hettinger37 min
Jun 21, 8:14 PM MDTTornado Warning Tornado observedBISMcKenzie31 min
Jun 21, 8:20 PM MDTFlash Flood WarningBISHettinger6 hr
Jun 21, 8:22 PM MDTTornado WarningBISDunn, McKenzie, McLean, Mountrail38 min
Jun 21, 8:37 PM MDTTornado WarningBISGrant, Sioux23 min
Jun 21, 8:48 PM MDTTornado Warning Tornado observedBISMcKenzie27 min
Jun 21, 8:49 PM MDTTornado WarningBISDunn, McLean26 min
Jun 21, 9:02 PM MDTSevere Thunderstorm WarningBISGrant, Sioux43 min
Jun 21, 9:10 PM MDTTornado WarningBISMcKenzie35 min
Jun 21, 9:15 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Ward60 min
Jun 21, 9:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Ward37 min
Jun 21, 10:16 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver59 min
Jun 21, 10:24 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh48 min
Jun 21, 11:07 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver38 min
Jun 21, 11:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Sioux60 min
Jun 22, 12:32 AM MDTSevere Thunderstorm WarningBISEmmons, LaMoure, Logan, McIntosh58 min
Jun 22, 1:27 AM MDTSevere Thunderstorm WarningBISDickey48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.